NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 7, 4:35 AM EST, 25 minutes earlier.
Area forecast discussion, Feb 7, 4:35 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
435 AM EST Tue Feb 7 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 420 PM EST MON FEB 6 2017
The main issue in the short-term will be the low pressure system
bringing widespread snow to the Upper Peninsula late tonight through
late Tuesday evening. Have issued a winter weather advisory for all
but the south-central portions of the U.P. for tonight through late
Tuesday evening.
Tonight: A shortwave over the Northern Plains is progged to shift
eastward into the Upper Great Lakes region by late tonight. This
will allow a surface low to shift from the Central Plains into
northern Illinois through the same time period. As this happens,
moisture will steadily increase across the area along with increased
deep layer Q-convergence. Additionally, WAA into the area will allow
for at least weak isentropic upglide into the area, the moisture
transport vectors are not exactly orthogonal to the 295K pressure
surface, but there is at least some component that would be
orthogonal. Initially, moisture looks to be fairly shallow,
generally below the -10C isotherm, across the southern half of the
U.P. with fairly weak forcing. This would suggest that the
precipitation would be in the form of light freezing drizzle at the
onset. Farther north, easterly flow off Lake Superior will help to
add a bit more moisture and the profile is a bit colder, which would
lend more support to mainly light snow. The better/deeper moisture
will slide into the area after 06Z/7th allowing precipitation
intensity to increase, while transitioning any freezing drizzle over
to mainly snow across most of the area. The exception will likely be
the far south central U.P., mainly southern Menominee county, where
precipitation may have some sleet mixed in with the snow as a deeper
warm layer is shown above 3kft. Overall, precipitation tonight will
be fairly light over most of the area with QPF totals progged to be
around a tenth of an inch or less. The most would be over the
Keweenaw Peninsula, where the aforementioned easterly flow will add
both moisture and additional low-level lift. This would equate to
about 1 to 2 inches over the Keweenaw and an inch or less elsewhere.
Tuesday: The 500mb shortwave is expected to be directly over the
Upper Peninsula through most of the day as another, stronger,
shortwave slides into northern MN. At the same time, the low
pressure center over northern Illinois will slide into Central-Lower
Michigan through Tuesday afternoon while intensifying ahead of the
stronger shortwave approaching from the west. Forcing will steadily
increase throughout the day leading to widespread snowfall across
the U.P. Most areas will be cold enough and saturated enough to keep
the precipitation in the form of snow; however, southern portions of
Menominee county will likely see the snow mix with sleet at times in
the morning hours as the warm nose of air is progged to stay in
place beginning around 3kft. As both forcing and moisture
continue to increase through the day, the intensity of the
snowfall will steadily increase. The best forcing during the day
will be over the northwestern portions of the U.P. ahead of the
approaching/stronger shortwave. This, along with an increasing
upslope easterly wind component will help QPF totals to bump up
close to a half inch over the northwest half, including the
Keweenaw Peninsula, while the southeast half generally sees around
a 0.20 to 0.30 inches of liquid QPF. Snow to liquid ratios close
of around 8 to 10:1 would keep snowfall totals between 1 and 4
inches over the south and east half. The northwest half will
likely see snowfall totals closer to 10 to 15:1 helping to bump
snowfall totals into the 5 to 10 inch range over the Keweenaw
Peninsula with slightly lesser totals to the southwest of around 4
to 7 inches. It would not be out of the question to see some
warning totals over the Keweenaw Peninsula for the daytime hours
Tuesday, will have to keep an eye on it for possible upgrade with
the update later tonight. Again these totals would be from late
tonight through late Tuesday evening.
.LONG TERM...(Wednesday through Monday)
Issued at 427 AM EST TUE FEB 7 2017
The main forecast highlights from the middle of the week into early
next week will be the active pattern that will bring LES to the area
and then multiple chances for widespread snow as a number of
clippers are progged to move across the area. Expect temperatures to
start off on the cold side, with temperatures running 10 to 15
degrees below normal Wed/Thur, expect highs to struggle to climb
into the teens, with lows dropping below zero across much of the
area. However, expect this cool down to be brief as temperatures
will trend upwards through the end of the week into the beginning
of next week.
Strong cold air advection will settle into the region and allow LES
to develop and impact the northwest and west wind snow belts
Wednesday through much of Thursday. With 850mb temperatures expected
to drop to around -20C, expect a fairly deep, convective layer to
develop as low-level lapse rates steepen. Also, with a stream of
lingering vorticity across the area, expect some further deepening
of this lake induced convective layer. Expect the LES to fall
moderate to heavy at times, especially across the east as ample
fetch and strong lift through the DGZ will be persistent. Late
Thursday into Friday expect LES to diminish from west to east and
push offshore as flow backs to the southwest and warm air
advection increases ahead of an approaching clipper system. This
system will move across the area and bring another chance for
system snow. Along the southern edge, soundings are hinting at the
potential for a transition from snow to sleet to freezing drizzle
with the lost of cloud ice.
By Saturday, the clipper system will continue to push southeast of
the region. Behind this system, mid-level flow remains zonal and
will allow afternoon highs to modify nicely into the 30s for the
weekend. Expect Saturday to remain dry across much of the area.
However, another clipper system will push east across the area on
Sunday bringing another chance for system snow. A secondary area
of low pressure is progged to move just south of this clipper
system, but could advect additional moisture northward for the
clipper system to work with. Monday through Tuesday, there will
be additional chances for snow across the area as yet another
clipper system works its way down from Canada.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM EST MON FEB 6 2017
A stronger area of low pressure will approach the area late tonight
through Tuesday bringing snow and blsn to each of the TAF sites.
This will produce IFR to VLIFR conditions at KCMX and KIWD with more
exposure to blsn and heavier snowfall, while KSAW will likely see
IFR conditions late tonight into Tuesday evening.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 427 AM EST TUE FEB 7 2017
As low pressure lifts across the central Great Lakes region
today, expect northwest winds to increase in speed this morning to
around 20 to 30 knots across central and eastern potions of the
lake. Further to the west where the surface pressure gradient is
maximized this morning, expect gales of 35 to 40 knots out of the
northeast. Tonight into Wednesday as this area of low pressure
rapidly lifts out of the region and deepens, expect northeast
winds to become northerly and then northwesterly. Given the strong
pressure gradient behind the system, good subsidence, and
steepening low-level lapse rates, expect the gales of 35 to 40
knots to shift from western portions of the lake to central and
eastern portions overnight. With colder air filtering north of
the main system, expect heavy freezing spray to develop and linger
through Wednesday. Northwest winds will begin to subside a bit on
Wednesday, but remaining 20 to 30 knots. Expect similar
conditions Thursday, but the winds may back a bit more westerly.
For the end of the week and into the weekend, winds will remain
around or less than 25 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 1 AM EST /midnight CST/ Wednesday
for MIZ001>004-009-010-084.
Winter Weather Advisory until midnight EST tonight for
MIZ005>007-085.
Lake Superior...
Heavy Freezing Spray Warning from 10 PM this evening to 6 PM EST
Wednesday for LSZ266-267.
Gale Warning from 7 PM this evening to 9 AM EST Wednesday for
LSZ264>266.
Heavy Freezing Spray Warning from 8 PM EST /7 PM CST/ this
evening to 2 PM EST /1 PM CST/ Wednesday for LSZ162-263>265.
Gale Warning until 7 PM EST /6 PM CST/ this evening for LSZ162-
263.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...Ritzman
AVIATION...07
MARINE...RitzmanSpecial weather statement, Feb 7, 4:35 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
435 AM EST Tue Feb 7 2017
MIZ011>014-072200-
Dickinson-Menominee-Delta-Southern Schoolcraft-
Including the cities of Iron Mountain, Menominee, Escanaba,
Gladstone, and Manistique
435 AM EST Tue Feb 7 2017 /335 AM CST Tue Feb 7 2017/
...Wintry Mix Expected to Develop This Morning and then Linger
into This Evening...
Light snow and freezing drizzle is expected to develop early this
morning and then slowly transition to a mix of light freezing
rain, sleet and snow later this morning into the afternoon. While
the precipitation is expected to remain light, the wintry mix will
still make roads very slippery.
Please allow extra time to reach your destination this morning
into this evening.
Voss